Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Memphis, TN

April 21, 2017Lauderdale County, Tipton County, Tennessee

NWS Memphis, TN issued this flash flood warning at Apr 21, 2017, 12:58 PM CDT for Lauderdale County, Tipton County, Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 12:58 PM CDT (17:58 UTC)
Expired
Apr 21, 2017, 6:00 PM CDT
In force
5 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

599 
WGUS54 KMEG 211758
FFWMEG
TNC097-167-212300-
/O.NEW.KMEG.FF.W.0005.170421T1758Z-170421T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1258 PM CDT FRI APR 21 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Tipton County in western Tennessee...
  Central Lauderdale County in western Tennessee...

* Until 600 PM CDT

* At 1255 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Covington, Ripley, Munford, Brighton, Dixonville, Ft Pillow,
  Tipton, Atoka, Mason, Henning, Gilt Edge, Burlison, Garland, Egypt,
  Quito, Luckett, Flippin, Idaville, Beaver and Rialto.

At 12:45, water covering Highway 51 near Covington was reported.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3579 8942 3577 8944 3574 8943 3569 8945
      3568 8947 3560 8947 3558 8950 3555 8947
      3540 8948 3540 8955 3539 8968 3539 8970
      3541 8971 3540 8977 3538 8978 3540 8998
      3581 8964

$$

TLSJr
1 follow-up statement
041 
WGUS74 KMEG 212155
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
455 PM CDT FRI APR 21 2017

TNC097-167-212204-
/O.CAN.KMEG.FF.W.0005.000000T0000Z-170421T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tipton TN-Lauderdale TN-
455 PM CDT FRI APR 21 2017

...THE FLASH FLOOD WARNING FOR TIPTON AND CENTRAL LAUDERDALE COUNTIES
IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3579 8942 3577 8944 3574 8943 3569 8945
      3568 8947 3560 8947 3558 8950 3555 8947
      3540 8948 3540 8955 3539 8968 3539 8970
      3541 8971 3540 8977 3538 8978 3540 8998
      3581 8964

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 12:46 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 21, 12:46 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1246 PM CDT Fri Apr 21 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1019 AM CDT Fri Apr 21 2017/

Skies are mostly cloudy across the forecast area this morning
with temperatures ranging from the mid 50s to mid 70s. The cold
front continues to move slowly south and extends across southwest
Tennessee and into central Arkansas. Showers and thunderstorms are
found just ahead of the front over portions of east Arkansas.
Showers and thunderstorms should continue through the afternoon
hours. Temperatures behind the front are cooler than expected
especially over portions of northeast Arkansas and the Missouri
bootheel so have lowered highs in those areas for this afternoon.

ARS

PREV DISCUSSION... /issued 416 AM CDT Fri Apr 21 2017/

DISCUSSION...

A broad and weak upper level ridge of high pressure remains in
place across the Mid South early this morning. This feature should
remain in place through the day. At the surface, a cold front was
stretched from western Kentucky southwestward across southern
Missouri into eastern Oklahoma, with a convectively induced
outflow boundary to the south across our county warning area. A
moist and warm airmass south of the front combined with diurnal
heating should support the development of scattered showers and
thunderstorms as any weak capping is mixed out. Coverage and
intensity should be greatest during peak heating and may tend to
focus near the residual outflow boundary stretched to the north of
the Interstate 40 corridor. In addition, latest CAM guidance
suggests greater coverage this afternoon over west Tennessee, near
the Tennessee River, and far northeast Mississippi. Considering
the residual ridging aloft, have maintained high end chance pops
in this region. Deep layer shear around 35 kts combined with
afternoon CAPE values between 1500-2000 j/kg may support a few
strong storms this afternoon with gusty winds and hail. Widespread
severe weather is not anticipated at this time. Temperatures
today should range from the middle 60s across far northeast
Arkansas to the north of the front, to the lower and middle 80s to
the south.

By late this afternoon and evening, focus will shift back to the
west as an mid/upper level cyclone approaches from the northwest.
This should allow mid level height falls to overspread northwest
portions of the region and support numerous showers and
thunderstorms during this time period. Elsewhere across the Mid
South, diurnal convection should wane during the evening hours. An
associated surface low pressure system developing this evening
over northeast Texas should lift northeast along the stalled front
to a position over northeast Arkansas by 12z Saturday. As this
occurs, large scale ascent should increase over areas mainly along
and north of Interstate 40 after midnight. In addition, low and
deep layer shear should increase with 850 mb flow increasing to
around 40 kts with even stronger deep layer shear after midnight.
Dewpoints in the middle 60s south of the front and in advance of
the surface low combined with steepening mid level lapse rates
should allow the atmosphere to become increasingly unstable. A few
severe thunderstorms will be possible, mainly after midnight
across areas along and north of Interstate 40. Damaging winds and
isolated tornadoes cannot be ruled out as 0-1 km SRH approaches
300 m2/s2.

The surface and upper level low pressure system will continue to
advance east on Saturday. The atmosphere will continue to
destabilize ahead of the eastward moving cold front with eastern
portions of the region likely to see CAPE values in excess of 1000
j/kg along with strong deep layer shear. Overall wind profiles
appear to become more unidirectional with time, therefore the
primary severe risks will be damaging winds and large hail.
Temperatures should remain mild ahead of the front but much cooler
behind. Highs should range from 80 degrees across northeast
Mississippi to the lower/middle 60s over east Arkansas and much of
west Tennessee.

Upper troughing to the south of the upper low will rotate across
the region Saturday night into Sunday behind the departing cold
front. Scattered showers will continue within the post frontal
airmass along with much cooler temperatures. Lows will likely dip
into the 40s Saturday night, with highs only rebounding into the
60s areawide. High pressure will build back into the region by
Sunday night with a return to dry but cool weather. Low
temperatures should again bottom out in the 40s by early Monday
morning.

High pressure will gradually move east by early next week. A
stretch of dry weather can be expected until mid week with
temperatures rebounding back above normal through Tuesday.
Another storm system will impact the region for the middle to end
of next week with increasingly stormy conditions along with
continued above average temperatures.

JLH

&&

.AVIATION...18Z TAFs

Very complex set of TAFS this update. A semi stationary cold
front is located along or just South of the I-40 Corridor
resulting in variable winds. This feature should shift farther
South overnight. Several rounds of showers and thunderstorms are
expected based on radar coverage. Tried to time the on Station
TSRA and breaks between storms by including VCSH or VCTS between
the higher rain chances. Expect amendments based on radar trends.
IFR or even LIFR can be expected in association with the heavier
storms...but prevailing conditions should be MVFR. Later
tonight...thunderstorms may still be a threat...but overall
coverage and intensity should weaken after midnight. Storms cannot
be ruled out at any point through 22/18z. IFR cigs are expected
to develop prior to 12z and linger through 18z.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 21, 11:50 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1150 AM CDT Fri Apr 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1150 AM CDT Fri Apr 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for Severe Thunderstorms this afternoon and
tonight west of a line from Martin, Tennessee to Lexington,
Tennessee to Oxford, Mississippi. There is a Marginal Risk for
Severe Thunderstorms over the remainder of the Mid-South. The main
threat with these storms will be damaging winds and large hail.
The mostly likely time for severe weather will be between 10 PM
and 4 AM Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight Risk for Severe Thunderstorms on Saturday across
northeast Mississippi, with a Marginal Risk across the remainder
of the area along and south of Interstate 40. The primary severe
risks will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly tonight through Saturday.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:10 PM CDTSevere Thunderstorm WarningMEGDecatur13 min

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.